Return to the Care Givers Forum | Post a Follow-Up

 o
Arthritis Pain

Posted by ginnier (My Page) on
Sun, Jul 22, 07 at 20:59

My MIL is having so much pain from arthritis!! It stoves her up for days...she takes some 8 hr. Tylenol a couple of times a day and waits it out. She's on Kumedin (?) to keep her blood thin since she's had a heart valve replaced. So she claims she cannot take any other pain meds. I think she won't...I'm not sure if she just plain doesn't want to take any more meds, or if she's afraid it'll cost her $100 more a month, or if she's just being tough. She has an iliostomy and takes some meds for that issue.
Isn't there something out there that could fit her needs and issues?


Follow-Up Postings:

 o
RE: Arthritis Pain

Has she spoken with her doctor about her arthritis pain? She needs to explain that Tylenol just isn't doing the job. The doctor is the one that could come up with a pain medication that wouldn't be affected by the other drugs she takes. Would she be willing to have you come along to an appointment as her advocate?

You might also want to ask the doctor about using heating pads, ice, massage, etc. to help alleviate the pain too. Is the distress affecting just certain joints or is it overall pain? Has the doctor diagnosed the source of the discomfort as arthritis or is this a self-diagnosis?

Taking Coumadin means she can't take aspirin-like products or ibuprophen products (all over-the-counter). But there are prescription pain relievers out there that might be beneficial. I think the first step is getting an accurate evaluation from her personal physician.


 o
RE: Arthritis Pain

My mom's in her mid-nineties...has taken coumadin for atrial fib for more than a decade along with oxycontin, occasional percocet, tylenol and quite a bit of other stuff. Depends on the state of affairs at the time. Requires perspective and balance.

Agree with Shambo. Get her to a doctor that understands the condition. There are LOTS of alternatives that can be used with coumadin and WILL provide the relief you are seeking.

Curious about one thing, though. If she's taking coumadin, her pro-time (blood coagulation measurement)should be monitored regularly. (mom goes for this every 30 days) This is typcically done in Dr.s office and if you're connected with a doctor, I would think the pain issue would have come up and been addressed. If you're not monitoring pro-time regularly, you've got bigger issues than arthritis pain to consider. The dangers of clots on one side or cranial bleeds on the other are serious considerations. Please respond and tell me this item is under control before we go further with the pain thing.


 o
RE: Arthritis Pain

I agree with asolo; coumadin must be monitored carefully. Depending on his coumadin levels, my husband has a blood test every 2-4 weeks. My mother went through the same thing after her hip surgery. However, all their blood work was done at a lab. If your MIL is just going to a lab, she probably needs to make a specific appointment with her primary care physician to discuss the pain issue. Would that doctor have access to all her medical records, including those from the specialists that have treated her for the heart valve replacement & ileostomy? That way the doctor could make an informed decision about which medications could work for her.

It also may be time to consider accompanying her to the doctor appointments. Often times the elderly don't understand what the doctor has said and, therefore, can't explain what was done. And sometimes, after weeks of complaining to their loved ones, they won't even mention their complaints to the doctor. Your MIL may need a second set of eyes & ears and an advocate when she sees her doctors.


 o
RE: Arthritis Pain

"...consider accompanying her to the doctor appointments. Often times the elderly don't understand what the doctor has said..."

Big ditto!


 o
RE: Arthritis Pain

Thanks for your input. Yes she does her pro-times as required and her levels are all over the place because of the ileostomy and the "lack" of digestion that results. Her daughter has offered to go with her to the drs. visists, but she insists that she is plenty with it and can do it on her own. She's an 82 year old former RN and her daughter is too, so I usually think she (they)knows best. But it just seems like she's in pain for 4-6 days and then better for a few days, and then back again.

But I have heard her say that she can't take anything except Tylenol because of the Koumadin. And then, she will only take that to help her be comfortable enough to sleep at night. I do recall her saying she has some Percocet if she really needs it. Maybe she's thinking this is going to be more or less continuous pain and so therefore she knows she cannot be continuously on the Percocet... I don't know...


 o
RE: Arthritis Pain

Repeating...she is WRONG about not being able to take anything but Tylenol in combination with coumadin! Whether these women are RN's or not, they are wrong about this. Break through this mental block she's throwing up! There are many options. If her discomfort is chronic, many are timed-release formulations. Talk to her doctor and find out what they are -- what would be appropriate and effective in her particular situation. Chronic pain ruins lives. Deal with this.

My own experience is with mom's (90+) severe osteoporosis -- spontaneous spinal fractures and all that. She's been on coumadin for 15 years and has been taking oxycontin (continuous release narcotic) for more than a decade. Her mind is clear and she's pain free. She enjoys every day. There are other alternatives but this one works best for her.


 o
RE: Arthritis Pain

Asolo is right. There are lots of pain relief options for patients on coumadin. Without sounding too rude, just because someone is a former anything, doesn't mean they have the best up-to-date information now. Medical information & practices have changed a lot in the last decade.

Considering your MIL's heart valve & ileostomy, her pain may be more complicated than just arthritis. Is it confined to joints or is it a general, overall discomfort? Has the doctor diagnosed the source of the pain as arthritis or is this a self-diagnosis? There may be more at work here than ordinary arthritis. That's why a doctor's evaluation is necessary.

Again, without sounding too rude, at 82 years old, most people need someone else going to the doctor with them. No matter how much they protest and think they are capable, having an extra set of eyes & ears is a good idea. My husband is only 57, yet I go to the doctor appointments with him. He isn't the nit-picker that I am, so I'm there to catch everything & ask a lot of questions.


 o
RE: Arthritis Pain

watercure.com

water can help arthritis, and so many diseases


 o
Update

I visited with MY doctor about Mom's arthritis pain and asked if he would recommend something for her pain that she could take with all her issues. He said of course, I'd prescribe Tramadol if she was my patient; isn't she going to a dr.???? We visited my MIL several weeks ago and I watched her sit in her lift chair; she was miserable with pain, consigned to sitting still and keeping warm with a blanket to help minimize the pain and prevent her joints from stiffening up. She said she was going to call the dr. the next day. And I got on my bandwagon about not taking anything for pain; that it was ridiculous that she sit home in such discomfort. I told her what my dr. had said and that he was amazed that she wasn't taking anything but Tylenol. Lo and behold we saw her at Thanksgving and she seemed much better; HER dr. prescribed her Tramadol!!!
But she is getting to the point where she needs more and more help. And she knows it... The cold weather does not help, so maybe my sil will be taking over her errands.

Thanks everybody!


 o
RE: Arthritis Pain

That's good news. One of my mom's doctor's also gave her Tramadol; she suffers from degenerative arthritis too. It's amazing what a little bit of relief can do for a person's disposition.

I wish you well as you continue your journey with your MIL. Be sure to come back to this forum if you need any encouragement.


 o
RE: Arthritis Pain

I find that taking Tylenol with Tramadol increases the pain relief. Please check with her doctor before giving her this.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Care Givers Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here